One hour later, the patient's wife noted a rash developing on her husband's legs. The patient had an erythematous purpuric rash to his lower extremities that began on his left plantar surface and within hours progressed up both legs. During this episode, the patient had a temperature of 103 F. Acyclovir was added to his antibiotic regimen, and acetaminophen was given for the fever. He was admitted to the ICU. On hospital day 2, blood cultures grew Staphylococcus aureus in all four bottles. With this finding, the diagnosis shifted to toxic shock syndrome (TSS).
On hospital day 4, the patient's mental status returned to baseline. At that time, he noted that his right shoulder was still painful. An MRI of the right shoulder showed markedly pronounced subacromial and subdeltoid bursitis from a likely septic bursitis, which was likely the source of the initial infection. (Figures 3-5.)
A 2004 study determined the annual incidence of toxic shock syndrome to be three or four of every 100,000 women using tampons, but the Centers for Disease Control and Prevention has since stopped tracking TSS. (“A New Generation Faces Toxic Shock Syndrome,” The Seattle Times, January 25, 2005.)
The term TSS was first used by Dr. James K. Todd in 1978 to describe a staphylococcal illness in three boys and four girls aged 8-17 after isolating S. aureus from mucosal sites. (Lancet 1978;2:1116.) But the bacteria could not be isolated from the blood, cerebrospinal fluid, or urine, raising suspicion that a toxin was involved.
TSS is caused by the inflammatory response to toxins produced by various bacteria, most commonly Streptococcus and Staphylococcus. This results from a superantigen toxin produced by these bacteria, which then allows for nonspecific binding of major histocompatibility complex II with T-cell receptors resulting in the activation of polyclonal T cells. (Crit Rev Microbiol 1990;17:251.)
Symptoms may include a prodromal period of two to three days, fever, chills, nausea, vomiting, diarrhea, abdominal pain, lightheadedness, syncope, myalgias, arthralgias, pharyngitis, headache, confusion (more common with staph than strep), and pain at site of infection (more common with strep). (N Engl J Med 1987;317:146.) Pain is often out of proportion to the physical findings, and may be seen with muscle strain, blunt trauma, hematoma, or joint effusion. (J Infect Dis 1993;167:997.) One may also find concomitant meningitis, pneumonia, or soft tissue infection.
Staphylococcal TSS is rare, and the number of reported cases has declined significantly since the 1980s. From 1980 to 1981, TSS became better known because of the direct link to tampon use. During that time, tampon-associated TSS constituted 90 percent of all TSS cases. This rise was linked to the introduction of highly absorbent, synthetic fiber tampons. At least one brand of these tampons used superabsorbent carboxymethyl celluloseand compressed beads of polyester for absorption. A FDA labeling and educational campaign made consumers aware of the link between tampon absorbency and the risk of TSS. After 1981, the number of cases of tampon-associated TSS drastically declined. (“A New Generation Faces Toxic Shock Syndrome,” The Seattle Times, January 25, 2005.)
The diagnosis of TSS is based strictly on CDC criteria modified in 1981 after the initial surge in tampon-associated infections. (MMWR Recomm Rep 1997;46 [RR-10]:1.) These criteria include:
* Temperature higher than 38.9 C (102.2 F).
* Blood pressure higher than 90 mm Hg.
* Diffuse rash noted with intense erythroderma and blanching with subsequent desquamation, especially of the palms and soles
* Involvement of three or more organ systems.
Our patient had a temperature of 103 F, a diffuse rash, involvement of the muscular system with myalgias, hepatic with elevations in bilirubin, ALT, and AST, as well as CNS involvement with disorientation and altered consciousness.
Treatment includes an antibiotic regimen that covers both Staphylococcus and Streptococcus, which includes a combination of cephalosporins, penicillins, or vancomycin. Some reports note that the addition of clindamycin or gentamicin reduces the toxin production and patient mortality. (J Infect Dis 1984;149:471; Antimicrob Agents Chemother 1997; 41:1682.)
Drs. Davis, Sattler, McGerald, and Gray are from the department of emergency medicine at Good Samaritan Hospital Medical Center in West Islip, NY.Copyright © 2011 Wolters Kluwer Health, Inc. All rights reserved.